Alert archive / Alabama / River Flood Warnings in 2015

River Flood Warning 19, NWS Birmingham, AL

July 4, 2015Jefferson County, Alabama

NWS Birmingham, AL issued this river flood warning at Jul 4, 2015, 6:25 AM CDT for Jefferson County, Alabama. It took effect at Jul 4, 2015, 7:22 AM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2015, 6:25 AM CDT (11:25 UTC)
In effect from
Jul 4, 2015, 7:22 AM CDT
Expired
Jul 5, 2015, 3:22 AM CDT
In force
20 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Village Creek (AL) at Avenue W in Ensley (ENSA1).

Action stage
10 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02458450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jul 4, 3:33 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 3:33 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 AM CDT SAT JUL 4 2015

.SHORT TERM...
THROUGH 12Z MONDAY.

RADAR IMAGERY IS VERY SIMILAR TO THIS TIME YESTERDAY MORNING...
WITH A PERSISTENT CORRIDOR OF SHOWERS AND STORMS EXTENDING
ACROSS THE NORTHERN PART OF THE CWA AND WESTWARD INTO ARKANSAS.
THE FORECAST AREA IS POSITIONED AHEAD OF A SLOW-MOVING POSITIVELY
TILTED 500MB TROUGH AXIS. HIGH PWAT VALUES AND UNIDIRECTIONAL
WESTERLY FLOW WILL CONTINUE TO SUPPORT MULTIPLE ROUNDS OF
THUNDERSTORM ACTIVITY THROUGH SUNDAY MORNING MAINLY ACROSS THE
NORTHERN HALF OF THE CWA...AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR THOSE AREAS. VERY HEAVY RAINFALL UPSTREAM ACROSS
MISSISSIPPI IS ON A TRAJECTORY TOWARD MARION COUNTY...WHERE
RAINFALL ESTIMATES ARE APPROACHING 10 INCHES SINCE JULY 1ST. VERY
SATURATED GROUND EXISTS IN THE FLASH FLOOD WATCH AREA...AND FLASH
FLOODING COULD BECOME A SIGNIFICANT ISSUE LATER THIS MORNING.

FARTHER SOUTH...ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED AS
DAYTIME HEATING OCCURS. 700-500MB FLOW OF 30-40KT WILL SUPPORT
BOWING SEGMENTS AND A POTENTIAL FOR ISOLATED DAMAGING WIND MAINLY
THIS AFTERNOON AND EVENING...SIMILAR TO WHAT OCCURRED YESTERDAY.

THE SOUTHERN END OF THE UPPER-LEVEL TROUGH IS EXPECTED TO AMPLIFY
TONIGHT AND BECOME NEARLY CLOSED OFF SUNDAY MORNING AS IT MOVES
SLOWLY ACROSS TENNESSEE. WITH A LACK OF RIDGING UPSTREAM FROM THE
TROUGH...PWAT VALUES SHOULD REMAIN QUITE HIGH NEAR AND BEHIND THE
THROUGH AXIS. HAVE RAISED POPS ACROSS THE ENTIRE CWA FOR SUNDAY...
AND CANNOT RULE OUT A NEED FOR THE FLASH FLOOD WATCH TO BE
EXTENDED IN TIME AND/OR EXPANDED SOUTHWARD.

87/GRANTHAM

.LONG TERM...
AFTER 12Z MONDAY.

THE TROUGH FINALLY BEGINS TO EXIT ON MONDAY AS A COLD FRONT TRIES
TO SWING DOWN TOWARD THE AREA. HOWEVER IT LOOKS LIKE THE BERMUDA
RIDGE WILL BUILD INTO THE AREA AND KEEP THE FRONT FROM WORKING
INTO THE AREA AND EVENTUALLY PUSH IT BACK NORTH BY THURSDAY OR
FRIDAY. WITH THAT SCENARIO PRECIPITATION CHANCES WILL DROP
SIGNIFICANTLY TUESDAY/WEDNESDAY AS THE HIGH PRESSURE TRIES TO
BUILD INTO THE AREA. LOOKS LIKE WE DO GET BACK TO MORE OF A
CLIMATOLOGICAL SUMMER BY WEDNESDAY/THURSDAY WITH HIGHS BACK IN THE
UPPER 80S NORTH TO LOW 90S SOUTH AND ISOLATED/SCATTERED SHOWERS
STORMS IN THE PEAK HEATING OF THE DAY.

16

&&

.AVIATION...
06Z TAF DISCUSSION.

SHOWERS AND STORMS MOVING FROM WEST TO EAST ACROSS CENTRAL
ALABAMA WILL POSE A THREAT THE NEXT FEW HOURS. THE MAIN ACTIVITY
THE NEXT COUPLE OF HOURS WILL BE APPROACHING MGM. IN SHORT...
POTENTIAL IMPACTS POSSIBLE AT ANYTIME THIS OVERNIGHT WITH
STORMS/SHOWERS AND MVFR CEILINGS. WINDS GENERALLY SOUTH TO
SOUTHWEST AT 4 TO 8 KTS. ADDITIONAL SHOWERS AND STORMS POSSIBLE
IN THE AFTERNOON.

88

&&

.FIRE WEATHER...

HIGH HUMIDITY VALUES AND ABOVE NORMAL RAIN CHANCES WILL CONTINUE
FOR THE NEXT FEW DAYS. THERE ARE NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     82  69  83  68  86 /  80  50  60  30  50
ANNISTON    84  69  83  68  86 /  70  60  60  30  50
BIRMINGHAM  83  70  84  70  86 /  80  60  60  30  50
TUSCALOOSA  85  71  87  70  89 /  80  60  60  30  50
CALERA      85  70  85  70  86 /  70  60  60  30  50
AUBURN      86  70  85  70  85 /  50  60  50  30  60
MONTGOMERY  90  72  87  71  88 /  60  60  60  30  60
TROY        90  71  88  70  88 /  50  60  50  30  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BLOUNT-CALHOUN-
CHEROKEE-CLAY-CLEBURNE-ETOWAH-FAYETTE-JEFFERSON-LAMAR-MARION-
PICKENS-RANDOLPH-SHELBY-ST. CLAIR-TALLADEGA-TUSCALOOSA-WALKER-
WINSTON.

&&
Hazardous weather outlook, Jul 4, 3:40 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 AM CDT SAT JUL 4 2015

ALZ011>015-017>050-051145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
340 AM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

MORE SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE NORTHERN
PORTIONS OF CENTRAL ALABAMA THIS MORNING AND WILL SLIDE OVER AN
ALREADY SATURATED GROUND. ANY ACTIVITY THAT TRAINS OVER THE SAME
AREAS WILL PRODUCE HEAVY RAINFALL AND COULD RESULT IN LOCALIZED
FLASH FLOODING THROUGH THE OVERNIGHT HOURS. THE GREATEST CONCERN
WILL BE ALONG AND NORTH OF AN ALICEVILLE...TO CALERA...TO ROANOKE
LINE. HOWEVER...ISOLATED AREAS OF PROLONGED RAINFALL WILL POSSIBLE
SOUTH OF THIS LINE AS WELL.

IN ADDITION TO THE FLOODING...AN ISOLATED SEVERE THUNDERSTORM
WILL BE POSSIBLE ANY ACROSS CENTRAL ALABAMA FROM 10 AM TO 10 PM.
DAMAGING WINDS WILL BE THE MAIN CONCERN WITH ANY STORM THAT DOES
DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 4, 12:36 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1236 AM CDT SAT JUL 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     6 NE JACKSONS GAP       32.94N 85.75W
07/04/2015                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREES DOWN IN TWO SEPARATE LOCATIONS NEAR THE EAGLE CREEK
            COMMUNITY.

&&

GRANTHAM
Special weather statement, Jul 4, 12:39 AM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 AM CDT SAT JUL 4 2015

ALZ045-040630-
MACON AL-
1239 AM CDT SAT JUL 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR MACON COUNTY UNTIL 130 AM CDT...

AT 1239 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TUSKEGEE NATIONAL
FOREST TO NEAR HARDAWAY...AND MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TUSKEGEE...NOTASULGA...SHORTER...FRANKLIN...LAKE TUSKEGEE...
DAVISVILLE...SOCIETY HILL...TUSKEGEE NATIONAL FOREST...HARDAWAY...
LIVERPOOL...CREEK STAND...WARRIORSTAND...MOTON FIELD MUNICIPAL
AIRPORT...UPHAPEE CREEK...FORT DAVIS...CROSS KEYS AND I 85 REST AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3223 8585 3225 8588 3229 8588 3230 8590
      3227 8590 3229 8594 3232 8596 3234 8599
      3238 8601 3255 8561 3250 8549 3249 8544
      3223 8543
TIME...MOT...LOC 0539Z 282DEG 29KT 3252 8554 3230 8592

87/GRANTHAM
Local storm report, Jul 4, 12:52 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 AM CDT SAT JUL 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     4 E LAFAYETTE           32.89N 85.33W
07/03/2015                   CHAMBERS           AL   911 CALL CENTER

            TREES DOWN IN NUMEROUS LOCATIONS ACROSS CHAMBERS COUNTY
            INCLUDING LAFAYETTE...LANETT...AND VALLEY.

&&

GRANTHAM
Local storm report, Jul 4, 1:18 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 AM CDT SAT JUL 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND DMG     3 NNW PHENIX CITY       32.50N 85.03W
07/03/2015                   RUSSELL            AL   BROADCAST MEDIA

            SEVERAL TREES DOWN. ALSO A HOME WEATHER STATION RECORDED
            A 57 MPH WIND GUST IN NORTH PHENIX CITY.

&&

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:01 PM CDTSpecial Weather StatementBMXLowndes44 min
Jul 3, 7:21 PM CDTSpecial Weather StatementBMXMontgomery54 min
Jul 3, 7:38 PM CDTSpecial Weather StatementBMXTuscaloosa52 min
Jul 3, 7:45 PM CDTSpecial Weather StatementBMXGreene45 min
Jul 3, 8:07 PM CDTSpecial Weather StatementBMXLamar, Marion53 min
Jul 3, 8:36 PM CDTSpecial Weather StatementBMXElmore, Tallapoosa39 min
Jul 3, 10:40 PM CDTSpecial Weather StatementBMXAutauga, Chilton, Dallas, Perry, Shelby65 min
Jul 3, 11:30 PM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa60 min
Jul 3, 11:36 PM CDTSpecial Weather StatementBMXElmore54 min
Jul 4, 12:06 AM CDTSpecial Weather StatementBMXChambers39 min
Jul 4, 12:13 AM CDTSevere Thunderstorm WarningBMXChambers, Randolph28 min
Jul 4, 12:20 AM CDTSpecial Weather StatementBMXLee40 min
Jul 4, 12:34 AM CDTAreal Flood AdvisoryBMXMarion, Winston3 hr
Jul 4, 12:39 AM CDTSpecial Weather StatementBMXMacon51 min
Jul 4, 2:47 AM CDTFlash Flood WatchBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more20 hr
Jul 4, 3:59 AM CDTAreal Flood AdvisoryBMXJefferson3 hr
Jul 4, 4:11 AM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Walker, Winston6 hr
Jul 4, 6:29 AM CDTFlash Flood WarningBMXJefferson3 hr
Jul 4, 7:30 AM CDTFlash Flood WarningBMXShelby3 hr
Jul 4, 1:34 PM CDTSpecial Weather StatementBMXGreene, Hale41 min
Jul 4, 2:05 PM CDTSpecial Weather StatementBMXHale, Perry55 min
Jul 4, 2:59 PM CDTSpecial Weather StatementBMXBibb, Chilton, Perry61 min
Jul 4, 4:38 PM CDTSpecial Weather StatementBMXAutauga22 min
Jul 4, 5:08 PM CDTSpecial Weather StatementBMXMontgomery37 min
Jul 4, 5:23 PM CDTSevere Thunderstorm WarningBMXElmore, Tallapoosa37 min
Jul 4, 5:55 PM CDTSpecial Weather StatementBMXMacon, Tallapoosa35 min

Nearby

River Flood Warnings in Alabama, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.